U.S. doctors online nowAsk doctors free
India
A 25-year-old female asked:

I started taking iron supplement my stool turned black.now after 5 months it is not black.does that mean i am not absorbing iron anymore?

1 doctor answer3 doctors weighed in
Dr. Mitchell Kahn
Internal Medicine 47 years experience
No: Iron supplements turn the stool black. This is more common with coated or long-acting iron supplements because more of the iron gets to the large intestine. To confirm that you are not iron deficient have your doctor check your blood count or measure the iron and ferritin level in your blood
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 49-year-old member asked:
Help, I have black stool, but I do take iron supplements, should I be worried?
1 doctor answer7 doctors weighed in
A 47-year-old member asked:
Do iron supplements cause black tarry stools?
1 doctor answer2 doctors weighed in
Last updated Feb 29, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.